Kansas, 2019

Tornado and Hail in Kansas, June 3, 2019

June 3, 2019 · NWS DDC · 7 events in 5 counties and zones

A short wave trough in a diffluent flow pattern contributed to large scale accent allowing for numerous thunderstorms to develop across the high plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A short wave trough in a diffluent flow pattern contributed to large scale accent allowing for numerous thunderstorms to develop across the high plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 3, 12:41 PM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 3, 12:41 PM CST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
141 PM CDT Mon Jun 3 2019

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Tuesday)
Issued at 1141 AM CDT Mon Jun 3 2019

Southwest flow aloft over southwest Kansas with a deep upper level
low across the four corner region giving way to decent difluent
flow across the high plains allowing for exhaust for apparent
storms late this afternoon and evening. A short wave is expected
to propagate across the region this afternoon sparking off storms
over the Raton Mesa area and eastern Colorado before pushing
across the state line into Kansas by 5PM. These storms will
initiate due to strong daytime heating this afternoon and
geographical lift across the higher elevations of these areas
before pushing to lower elevations of the high plains into the
evening hours. Large scale forcing mechanisms look to be weak and
thus, these storms look like to be short lived if not dying off
before reaching far western Kansas with only general storms
pushing across the CWA and exiting before midnight. None the less,
with instability moderate in CAPE and mid level lapse rates with
clear skies allowing for ample warm up, hail could be the initial
risk before reaching the region before becoming mostly a wind
event as storms cluster up into a line. Beyond that, expect
afternoon high temperatures to swell into the mid to upper 80s
with near or at 90 for western counties along the Colorado state
line. Breezy south to southwest winds will diminish overnight due
to night time cooling with cloudy skies from the aforementioned
storms clearing out before midnight.

Tuesday morning low temperatures will start pretty mild in the
low to mid 60s as winds will stay relatively light due to a
weakened pressure gradient with high pressure extending in from
the north and northeast. Another round of storms look to develop
once again by mid afternoon across northeastern New Mexico and
southeastern Colorado before pushing into far western Kansas later
in the afternoon and evening time frame. With the upper level low
starting to push further east, expect another short wave to push
across the high plains. Coupled with divergent upper level
southwest flow and ample daytime heating and instability once
again, expect severe weather during this time frame with large
hail and damaging winds once again being the main threats. The
stronger low level jet as depicted today, will not be near as
strong tomorrow with this event, and thus, the growth of a much
larger scale look to be pretty diminished. These storms look to
push off out of the CWA again before midnight giving way to
clearing skies and weaker winds. Afternoon high temperatures
Tuesday afternoon will once again be in the mid to upper 80s with
overnight lows into Wednesday morning in upper 50s to mid 60s west
to east across the CWA.

.LONG TERM...(Tuesday night through Monday)
Issued at 127 PM CDT Mon Jun 3 2019

After another mild start, not as much of a warm up for Wednesday
only making it into the low to mid 80s for the majority of the CWA
behind the aforementioned shortwave from Tuesday evening and early
night. Another round of storms could be possible Wednesday
afternoon and evening with another shortwave, but with the upper
level low on the progression eastward, the severe impacts to be
more centered further east into central to eastern Kansas. General
thunderstorms expected for southwest Kansas but still could see
gustier winds and smaller size hail but the severe threats will
remain east. Similar conditions for Thursday with the severe
threat pushing further east into the Missouri River basin as the
aforementioned upper level low pushes further east before lifting
across the area and to the northeast Thursday night into Friday.
General thunderstorms still possible Thursday afternoon and
evening but severity not likely. Morning lows will be upper 50s to
low 60s with afternoon highs only in the 70s with increased cloud
clover due to the aforementioned low near overhead for the high
plains inhibiting a strong diurnal warm up.

A warming and drying trend in store to end the week on Friday and
into the weekend. An upper level ridge builds in across the
western United States due to strong confluent flow aloft with high
pressure extending across the surface for western Kansas. Morning
low temperatures will generally be in the upper 50s to mid 60s
with afternoon high temperatures pushing back into the 80s with
near 90 for Saturday as the warmest day of the long term outlook.

Another weak and dry cold front extends out of the Wyoming front
range that will drop temperatures back into the 70s for Monday and
the new work week. Moisture content looks to be dry and stable as
it passes through the area due to the northwest flow aloft and
downsloping surface flow. Expect dry conditions to continue into
the rest of the week with a good warm up in store with long term
outlooks indicating a dryer and warmer than average spell for the
10-15 day outlook. Even though rainfall amounts look to be not
near as much this week not seeing much more than an inch in most
areas of the CWA, sure will take what can get in the meantime
before the hot and dry summer time approaches in time for the
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1132 AM CDT Mon Jun 3 2019

VFR conditions will prevail through the entire period for all
sites with breezy south to southwest winds between 10-15kts.
Storms look to develop across eastern Colorado this afternoon and
pushing eastward by 00Z for LBL and GCK, 02Z for DDC, and 04Z for
HYS. these will last only a couple hours before pushing east of
the sites and out of the CWA. By 14Z, clear skies and weaker
southwest winds with a weaker gradient across the CWA under the
influence of surface high pressure and weak upper level flow. No
other weather elements are expected nor forecasted until the next
cycle with more thunderstorm activity expected Tuesday afternoon
and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  64  86  61 /  20  40  20  30
GCK  88  61  88  59 /  40  40  20  30
EHA  88  58  86  58 /  40  50  20  30
LBL  88  60  86  59 /  40  50  20  30
HYS  86  65  87  61 /  10  40  10  20
P28  85  65  86  65 /  10  40  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Jun 3, 2:43 AM CST, 15 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
343 AM CDT Mon Jun 3 2019

KSZ030-031-043>046-061>066-074>081-084>090-040845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
343 AM CDT Mon Jun 3 2019 /243 AM MDT Mon Jun 3 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across portions of
west central and southwest Kansas late this afternoon and evening.
Quarter to golf ball size hail and damaging winds in excess of 60
mph will be possible. An isolated tornado or two cannot be ruled
out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible each day Tuesday through Thursday.
However, the potential for severe weather remains uncertain.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  No hazards.

* Sunday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in west central and southwest
Kansas generally after 4pm.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 3, 2:03 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT MON JUN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     TORNADO          1 NNE CIMARRON          37.82N 100.34W
05/26/2019                   GRAY               KS   NWS STORM SURVEY

            QLCS BASED TORNADO WITH A PATH LENGTH OF
            APPROXIMATELY 0.75 MILES.

1051 PM     TORNADO          1 N HOWELL              37.79N 100.18W
05/26/2019                   FORD               KS   NWS STORM SURVEY

            QLCS BASED TORNADO WITH A PATH LENGTH OF
            APPROXIMATELY 1.85 MILES.

1052 PM     TORNADO          4 ESE HOWELL            37.76N 100.11W
05/26/2019                   FORD               KS   NWS STORM SURVEY

            QLCS BASED TORNADO WITH AN APPROXIMATE PATH
            LENGTH OF 1.68 MILES.

1107 PM     TORNADO          6 SW WINDHORST          37.73N 99.72W
05/26/2019                   FORD               KS   NWS STORM SURVEY

            QLCS BASED TORNADO WITH AN APPROXIMATE PATH
            LENGTH OF 3.09 MILES.

1114 PM     TORNADO          2 N JETMORE             38.12N 99.90W
05/26/2019                   HODGEMAN           KS   NWS STORM SURVEY

            QLCS BASED TORNADO WITH AN APPROXIMATE PATH
            LENGTH OF 1.71 MILES.

1128 PM     TORNADO          1 W GRAY                38.16N 99.66W
05/26/2019                   HODGEMAN           KS   NWS STORM SURVEY

            QLCS BASED TORNADO WITH AN APPROXIMATE PATH
            LENGTH OF 1.27 MILES.

1200 AM     TORNADO          4 SW BYERS              37.75N 98.93W
05/27/2019                   PRATT              KS   NWS STORM SURVEY

            QLCS BASED TORNADO WITH AN APPROXIMATE PATH
            LENGTH OF 8.87 MILES.

&&
Special weather statement, Jun 3, 3:41 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
341 PM MDT Mon Jun 3 2019

KSZ061-032230-
Hamilton KS-
341 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 430 PM MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3826 10199 3826 10160 3800 10193 3803 10202
TIME...MOT...LOC 2140Z 205DEG 10KT 3806 10196

LOWE
Special weather statement, Jun 3, 4:28 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
428 PM MDT Mon Jun 3 2019

KSZ061-032315-
Hamilton KS-
428 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL
515 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Coolidge, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Hamilton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern Kansas.

LAT...LON 3826 10190 3826 10154 3805 10185 3810 10198
TIME...MOT...LOC 2228Z 215DEG 25KT 3814 10188

LOWE
Special weather statement, Jun 3, 5:23 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
623 PM CDT Mon Jun 3 2019

KSZ074-084-040015-
Stanton KS-Morton KS-
623 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORTON AND WESTERN
STANTON COUNTIES UNTIL 715 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stonington, or 10 miles southwest of The Saunders Elevator, moving
northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Elkhart, Johnson City, Manter, Richfield and The Saunders Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3760 10204 3769 10165 3699 10186 3699 10204
TIME...MOT...LOC 2322Z 220DEG 22KT 3733 10212

LOWE

The radar

The Dodge City radar (KDDC), 160 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Stanton

When
June 3, 5:50 PM CST
Where
Stanton County, 1.1 mi W of Johnson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.570, -101.770

Thunderstorm Wind, Stanton

When
June 3, 5:50 PM CST
Where
Stanton County, 1.1 mi W of Johnson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.570, -101.770

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Stanton

When
June 3, 5:55 PM CST
Where
Stanton County, Johnson
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.570, -101.750

Tornado, Grant

When
June 3, 6:13 PM CST to 6:16 PM CST
Where
Grant County, 4.15 mi WNW of Ulysses Arpt to 3.63 mi WNW of Ulysses Arpt
Rating
EF0
Path length
0.65 mi
Path width
60 yd
Reported by
Public
Coordinates
37.617, -101.443

Numerous persons videotaped this landspout tornado.

Thunderstorm Wind, Finney

When
June 3, 7:49 PM CST
Where
Finney County, 0.88 mi SE of (Gck)garden City Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.920, -100.720

Hail, Meade

When
June 3, 7:59 PM CST
Where
Meade County, 0.88 mi SE of Plains
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
37.260, -100.590

Hail, Ford

When
June 3, 8:34 PM CST
Where
Ford County, 0.55 mi W of Wright
Measured
1 in hail
Reported by
Public
Coordinates
37.780, -99.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839855, 839858, 839859, 839871, 839861, 839856, 839857.